Iowa, 2021Drought in Iowa, May 1 to 31, 2021
May 1 to 31, 2021 · NWS FSD · 9 events in 9 counties and zones
Temperatures near normal and precipitation between 75 and 100 percent of normal across Northwest Iowa led to no change in drought status.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $167,000
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Temperatures near normal and precipitation between 75 and 100 percent of normal across Northwest Iowa led to no change in drought status.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 30, 10:11 PM CST, 1 hour 49 minutes earlier.
Area forecast discussion, Apr 30, 10:11 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1111 PM CDT Fri Apr 30 2021
.SHORT TERM...(This Evening through Saturday Night)
Issued at 256 PM CDT Fri Apr 30 2021
Water vapor imagery depicts cirrus clouds moving into the region
along the upper level ridge. At the surface, temperatures are in the
upper 60s and lower 70s as of early afternoon, and should continue
climbing another couple degrees before we lose decent radiational
heating. Southeasterly surface winds are courtesy of a weak high
pressure system sliding down south across MN, and is resulting in
intermittent breezy conditions. As we head into the evening hours,
an Alberta Clipper will begin to move into the northern plains,
with a warm front expected to move into the region during the
early morning hours.
By Saturday morning, the forecast area will be in the warm sector
throughout the day. The combination of warm air advection along with
radiational heating will result in temperatures soaring into the
upper 80s and lower 90s. These warm temperatures will be accompanied
by breezy conditions for areas in NE NE, far SE SD, and NW IA, where
gusts will be in the 30-35 mph range. North of those locations the
surface pressure gradient will be much less, resulting in lower wind
speeds. For the areas with the higher wind speeds, did collaborate
an SPS with surrounding offices to highlight the threat for high
fire danger as relative humidity values do get close to 20
percent. As the day progresses, a weak cold front associated with
the aforementioned clipper will begin to slowly move southwards
into the northern fringes, with no mentionable weather aside from
a shift in wind direction towards northwesterly.
For the evening and overnight hours, upper level flow does flatten a
bit and weak shortwaves are sent towards the region. A couple weak
showers and thunderstorms will be possible for locations along the
MO River valley in central SD, which will be spreading eastwards
throughout the overnight period and into the morning hours.
.LONG TERM...(Sunday through Friday)
Issued at 256 PM CDT Fri Apr 30 2021
For the rest of the morning hours on Sunday, expect the chances for
rain to dwindle as the mid-level shortwave finishes pushing through
the area. At the surface, the weak cold front will continue moving
south bringing some slightly cooler air in behind it. Mostly cloudy
skies won't make it feel like it, but afternoon temperatures will be
in the lower 70s except for areas where the front won't pass through
until later in the afternoon (NW IA) which could crest the 80 degree
mark. Another shortwave aloft moves through the region during the
afternoon and evening, likely creating another round of showers and
thunderstorms. There is very little concern for any severe
thunderstorms to develop, as ensemble probabilities for CAPE > 500
J/KG are fairly low and almost non-existent for 1000 J/KG, and
effective shear values are similarly low due to weak mid-level flow.
Upper level flow throughout the week remains fairly active as
troughs will be setup across the western CONUS, with weak shortwaves
being sent across the region resulting in showers and thunderstorms
being possible. Current thinking is best chances occurring
Wednesday morning into Thursday morning, but model agreement isn't
ideal yet. Overall, temperatures do cool a bit with highs
generally in the 60s and lower 70s throughout the week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1110 PM CDT Fri Apr 30 2021
Increasing flow aloft/warm advection will result in development
of LLWS with a height around 1200-1500 AGL level starting late
evening at KHON and spreading southeast with the advancing veering
flow. By Saturday morning, areas in NW IA, and parts of SW MN,
and extreme SE SD/NE NE will find developing gusty southwest
surface winds, occasionally 25 to 30 kts. With decoupling ahead
of a frontal boundary limping into northwest Iowa, some development
of low-level wind shear is again likely on Saturday night for
KSUX.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...APT
LONG TERM...APT
AVIATION...Chapman
Hazardous weather outlook, Apr 30, 3:37 PM CST, 8 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
437 PM CDT Fri Apr 30 2021
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-012145-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
437 PM CDT Fri Apr 30 2021
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
On Saturday, a combination of low relative humidity values and
strong west to southwest wind will lead to elevated fire weather
concerns where dry vegetation exists. Some locations across northwest
Iowa may see near critical behavior in dry vegetation areas.
Wind gusts will be strongest for most areas through midday, but
continued wind gusts of 20 to 30 mph will persist in parts of
northwest Iowa during the afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 30, 9:00 PM CST, 3 hours before
Special Weather Statement
National Weather Service Sioux Falls SD
1000 PM CDT Fri Apr 30 2021
IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ070-071-010900-
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Union-
Including the cities of Sibley, Spirit Lake, Milford,
Arnolds Park, Sioux Center, Orange City, Rock Valley, Hawarden,
Hull, Sheldon, Hartley, Sanborn, Spencer, Le Mars, Cherokee,
Storm Lake, Sioux City, Ida Grove, Holstein, Battle Creek,
Wakefield, Ponca, Allen, South Sioux City, Vermillion,
North Sioux City, Beresford, Elk Point, Alcester, and Jefferson
1000 PM CDT Fri Apr 30 2021
The combination of very warm temperatures, low relative humidity,
and strong and gusty southwest winds will result in a high to very
high fire danger on Saturday. Sustained southwest winds around 20
to 25 mph with gusts to near 35 mph are possible during the
midday and afternoon Saturday when the lowest relative humidities
of 18 to 30 percent will occur. It is highly recommended to not do
any burning on Saturday as fires could quickly become
uncontrollable.
Drought, Buena Vista
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Buena Vista forecast zone
- Crop damage
- $5,000
- Reported by
- Drought Monitor
- Coordinates
- 42.736, -95.151 (the zone’s center; the record gives no point)
Severe (D2) drought continued through May. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Drought, Cherokee
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Cherokee forecast zone
- Crop damage
- $20,000
- Reported by
- Drought Monitor
- Coordinates
- 42.736, -95.624 (the zone’s center; the record gives no point)
Severe (D2) drought continued through May. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Drought, Clay
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Clay forecast zone
- Crop damage
- $5,000
- Reported by
- Drought Monitor
- Coordinates
- 43.083, -95.151 (the zone’s center; the record gives no point)
Severe (D2) drought continued through May. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Drought, Dickinson
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Dickinson forecast zone
- Crop damage
- $31,000
- Reported by
- Drought Monitor
- Coordinates
- 43.378, -95.151 (the zone’s center; the record gives no point)
Severe (D2) drought continued through May. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Drought, Lyon
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Lyon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.381, -96.210 (the zone’s center; the record gives no point)
Severe (D2) drought continued through May.
Drought, O'Brien
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- O'Brien forecast zone
- Crop damage
- $3,000
- Reported by
- Drought Monitor
- Coordinates
- 43.084, -95.625 (the zone’s center; the record gives no point)
Severe (D2) drought continued through May. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Drought, Osceola
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Osceola forecast zone
- Crop damage
- $28,000
- Reported by
- Drought Monitor
- Coordinates
- 43.379, -95.624 (the zone’s center; the record gives no point)
Severe (D2) drought continued through May. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Drought, Plymouth
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Plymouth forecast zone
- Crop damage
- $73,000
- Reported by
- Drought Monitor
- Coordinates
- 42.738, -96.214 (the zone’s center; the record gives no point)
Severe (D2) drought continued through May. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Drought, Sioux
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Sioux forecast zone
- Crop damage
- $2,000
- Reported by
- Drought Monitor
- Coordinates
- 43.083, -96.178 (the zone’s center; the record gives no point)
Severe (D2) drought continued through May. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Idaho, May 1, 20213 deaths · 5 injured · 54 kt wind · 2 events
- Flash Flood and Flood in Virginia, May 1 to 4, 20211 death · $294,000 · 65 kt wind · 38 events
- Marine Strong Wind in Lake Michigan, May 1, 20211 death · 3 injured · 1 event
- Damaging Winds in South Carolina, May 1 to 4, 20211 injured · $59,000 · 56 kt wind · 9 events
- Flash Flooding in Texas, May 1, 2021$80,000 · 10 events
- Drought in New Mexico, May 1 to 31, 202141 events
- Drought in South Dakota, May 1 to 31, 2021$58,000 · 2 events
- Drought in North Dakota, May 1 to 31, 202136 events
- Flash Flooding and Damaging Wind in Texas, May 1, 2021$5,000 · 61 kt wind · 23 events
- Drought in Colorado, May 1 to 31, 202121 events
- Drought in California, May 1 to 31, 202121 events
- Strong Wind in Wisconsin, May 1, 2021$22,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960260, 960261, 960262, 960263, 960264, 960265, 960266, 960267, 960268.